Alert archive / Wisconsin / Wind Chill Advisories in 2018
Wind Chill Advisory 1, NWS Milwaukee, WI
NWS Milwaukee, WI issued this wind chill advisory at Jan 3, 2018, 1:39 PM CST for 20 counties in Wisconsin. It took effect at Jan 3, 2018, 9:00 PM CST. It was in force for 13 hr.
The area
The counties it named.
The facts
- Issued
- Jan 3, 2018, 1:39 PM CST (19:39 UTC)
- In effect from
- Jan 3, 2018, 9:00 PM CST
- Expired
- Jan 4, 2018, 10:00 AM CST
- In force
- 13 hr
- Issued by
- NWS Milwaukee, WI
Counties Columbia County, WI, Dane County, WI, Dodge County, WI, Fond du Lac County, WI, Green County, WI, Green Lake County, WI, Iowa County, WI, Jefferson County, WI, Kenosha County, WI, Lafayette County, WI, Marquette County, WI, Milwaukee County, WI, Ozaukee County, WI, Racine County, WI, Rock County, WI, Sauk County, WI, Sheboygan County, WI, Walworth County, WI, Washington County, WI, Waukesha County, WI
The radar
The Milwaukee radar (KMKX), 31 km from the middle of the area, began a volume at 19:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.7 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 780 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 92 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
560 WWUS43 KMKX 031939 WSWMKX URGENT - WINTER WEATHER MESSAGE National Weather Service Milwaukee/Sullivan WI 139 PM CST Wed Jan 3 2018 ...Very Cold Wind Chill Temperatures Return... WIZ046-047-051-052-056>060-062>072-040345- /O.NEW.KMKX.WC.Y.0001.180104T0300Z-180104T1600Z/ Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge- Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee- Lafayette-Green-Rock-Walworth-Racine-Kenosha- Including the cities of Montello, Westfield, Oxford, Neshkoro, Endeavor, Berlin, Princeton, Markesan, Fond Du Lac, Plymouth, Sheboygan Falls, Howards Grove, Oostburg, Baraboo, Reedsburg, Prairie Du Sac, Sauk City, Portage, Columbus, Lake Wisconsin, Lodi, Beaver Dam, Waupun, Mayville, West Bend, Germantown, Hartford, Mequon, Cedarburg, Grafton, Dodgeville, Mineral Point, Barneveld, Madison, Watertown, Fort Atkinson, Jefferson, Waukesha, Brookfield, New Berlin, Menomonee Falls, Muskego, West Allis, Wauwatosa, Greenfield, Franklin, Oak Creek, South Milwaukee, Cudahy, Darlington, Shullsburg, Benton, Belmont, Argyle, Blanchardville, Monroe, Brodhead, Janesville, Beloit, Whitewater, Delavan, Elkhorn, Lake Geneva, East Troy, Racine, and Kenosha 139 PM CST Wed Jan 3 2018 ...WIND CHILL ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 10 AM CST THURSDAY... * WHAT...Very cold wind chills expected. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills to range from 15 below zero to 25 below zero. * WHERE...Portions of east central Wisconsin, south central Wisconsin and southeast Wisconsin. * WHEN...9 PM this evening to 10 AM Thursday. * ADDITIONAL DETAILS...The coldest temperatures and wind chills will occur around sunrise on Thursday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$
3 follow-up statements
381 WWUS43 KMKX 040255 WSWMKX URGENT - WINTER WEATHER MESSAGE National Weather Service Milwaukee/Sullivan WI 855 PM CST Wed Jan 3 2018 ...Very Cold Wind Chill Temperatures Return... WIZ046-047-051-052-056>060-062>072-041100- /O.CON.KMKX.WC.Y.0001.180104T0300Z-180104T1600Z/ Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge- Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee- Lafayette-Green-Rock-Walworth-Racine-Kenosha- Including the cities of Montello, Westfield, Oxford, Neshkoro, Endeavor, Berlin, Princeton, Markesan, Fond Du Lac, Plymouth, Sheboygan Falls, Howards Grove, Oostburg, Baraboo, Reedsburg, Prairie Du Sac, Sauk City, Portage, Columbus, Lake Wisconsin, Lodi, Beaver Dam, Waupun, Mayville, West Bend, Germantown, Hartford, Mequon, Cedarburg, Grafton, Dodgeville, Mineral Point, Barneveld, Madison, Watertown, Fort Atkinson, Jefferson, Waukesha, Brookfield, New Berlin, Menomonee Falls, Muskego, West Allis, Wauwatosa, Greenfield, Franklin, Oak Creek, South Milwaukee, Cudahy, Darlington, Shullsburg, Benton, Belmont, Argyle, Blanchardville, Monroe, Brodhead, Janesville, Beloit, Whitewater, Delavan, Elkhorn, Lake Geneva, East Troy, Racine, and Kenosha 855 PM CST Wed Jan 3 2018 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THURSDAY... * WHAT...Very cold wind chills expected. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills to around 20 below zero. * WHERE...Portions of east central Wisconsin, south central Wisconsin and southeast Wisconsin. * WHEN...through 10 AM Thursday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$
999 WWUS43 KMKX 040902 WSWMKX URGENT - WINTER WEATHER MESSAGE National Weather Service Milwaukee/Sullivan WI 302 AM CST Thu Jan 4 2018 WIZ046-047-051-052-056>060-062>072-041600- /O.CON.KMKX.WC.Y.0001.000000T0000Z-180104T1600Z/ Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge- Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee- Lafayette-Green-Rock-Walworth-Racine-Kenosha- Including the cities of Montello, Westfield, Oxford, Neshkoro, Endeavor, Berlin, Princeton, Markesan, Fond Du Lac, Plymouth, Sheboygan Falls, Howards Grove, Oostburg, Baraboo, Reedsburg, Prairie Du Sac, Sauk City, Portage, Columbus, Lake Wisconsin, Lodi, Beaver Dam, Waupun, Mayville, West Bend, Germantown, Hartford, Mequon, Cedarburg, Grafton, Dodgeville, Mineral Point, Barneveld, Madison, Watertown, Fort Atkinson, Jefferson, Waukesha, Brookfield, New Berlin, Menomonee Falls, Muskego, West Allis, Wauwatosa, Greenfield, Franklin, Oak Creek, South Milwaukee, Cudahy, Darlington, Shullsburg, Benton, Belmont, Argyle, Blanchardville, Monroe, Brodhead, Janesville, Beloit, Whitewater, Delavan, Elkhorn, Lake Geneva, East Troy, Racine, and Kenosha 302 AM CST Thu Jan 4 2018 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THIS MORNING... * WHAT...Very cold wind chills expected. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills to be around 20 below zero this morning. * WHERE...Portions of east central Wisconsin, south central Wisconsin and southeast Wisconsin. * WHEN...Now to 10 AM this morning. * ADDITIONAL DETAILS...Wind chills will slowly improve this morning, before falling back to around 20 below zero tonight. Additional Wind Chill Advisories may be needed for the region tonight. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$
256 WWUS43 KMKX 041559 WSWMKX URGENT - WINTER WEATHER MESSAGE National Weather Service Milwaukee/Sullivan WI 959 AM CST Thu Jan 4 2018 ...Dangerous Wind Chills Subsiding Across The Area... .Very cold conditions are expected for the rest of today into Saturday. Another Wind Chill Advisory may be needed for later this evening into Friday morning, and again Friday night into Saturday morning. WIZ046-047-051-052-056>060-062>072-041700- /O.EXP.KMKX.WC.Y.0001.000000T0000Z-180104T1600Z/ Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge- Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee- Lafayette-Green-Rock-Walworth-Racine-Kenosha- Including the cities of Montello, Westfield, Oxford, Neshkoro, Endeavor, Berlin, Princeton, Markesan, Fond Du Lac, Plymouth, Sheboygan Falls, Howards Grove, Oostburg, Baraboo, Reedsburg, Prairie Du Sac, Sauk City, Portage, Columbus, Lake Wisconsin, Lodi, Beaver Dam, Waupun, Mayville, West Bend, Germantown, Hartford, Mequon, Cedarburg, Grafton, Dodgeville, Mineral Point, Barneveld, Madison, Watertown, Fort Atkinson, Jefferson, Waukesha, Brookfield, New Berlin, Menomonee Falls, Muskego, West Allis, Wauwatosa, Greenfield, Franklin, Oak Creek, South Milwaukee, Cudahy, Darlington, Shullsburg, Benton, Belmont, Argyle, Blanchardville, Monroe, Brodhead, Janesville, Beloit, Whitewater, Delavan, Elkhorn, Lake Geneva, East Troy, Racine, and Kenosha 959 AM CST Thu Jan 4 2018 ...WIND CHILL ADVISORY WILL EXPIRE AT 10 AM CST THIS MORNING... Temperatures have risen enough to bring wind chills into the teens below zero across the area. Thus, the dangerously cold wind chill risk has ended. However, highs will only reach the 5 to 10 above zero range today, which will keep wind chills in the 5 to 10 below zero range. More bitter cold wind chills are forecast for later this evening into Friday morning, and again Friday night into Saturday morning. Remember to cover all exposed skin if heading outdoors today into Saturday. $$ Wood
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before this wind chill advisory went out at Jan 3, 11:55 AM CST, 1 hour 44 minutes earlier.
Area forecast discussion, Jan 3, 11:55 AM CST, 1 hour 44 minutes before
Area Forecast Discussion National Weather Service Milwaukee/Sullivan WI 1155 AM CST Wed Jan 3 2018 .UPDATE...Broken stratocumulus continue to stream swd over the eastern two-thirds of WI. Cyclonic flow and a shortwave trough are contributing to the clouds but the shortwave will pass by evening and even colder and drier air will continue to stream into srn WI. Thus skies will clear early this evening. The current upper trough passage over the Great Lakes, and the expected strong cyclogenesis and eventual occlusion off the Atlantic coast into se Canada, will result in a large mean polar trough over se Canada for the remainder of the week. Thus nnwly flow and very cold temps will continue with Wind Chill Advisories possible at times including late tonight through Thu AM. && .AVIATION(18Z TAFS)...Periods of sct020-030 and bkn040-050 will continue over much of srn WI especially east of a line from KDLL to KEFT for this afternoon. Clearing will then occur toward evening. VFR conditions are expected at least through Thu. && .MARINE...Nnwly flow 15-20 kts will prevail this afternoon through Fri. A Small Craft Advisory may be needed for the brisk winds in ice free areas. && .PREV DISCUSSION... (Issued 532 AM CST Wed Jan 3 2018) UPDATE... The snow will linger a little longer than expected this morning. Expect the steadier, dry, fluffy snow to diminish from west to east through 7:30 am. Winds will shift to the northwest and bring another round of scattered snow showers to southern WI. This should exit southeast WI by noon. AVIATION(12Z TAFS)... Light snow over southeast WI is bringing visibility down to around 4SM early this morning. Expect the steadier snow to exit Kenosha around 7:30 am/ 1330Z. Winds are shifting to the northwest in the wake of a cold front from west to east. This front should be at MSN around 12z/6 am. Expect scattered snow showers through mid to late morning. These could reduce visibility to 3SM and bring ceilings down to 2500 feet at times. The snow is fluffy and it will be blowing around, so not expecting much accumulation- another dusting. Look for skies to clear in the afternoon and then VFR through the night. PREV DISCUSSION... (Issued 228 AM CST Wed Jan 3 2018) SHORT TERM... Today and Tonight... Forecast confidence is high. Snow showers are reducing visibility to 2 miles at times in the heavier bands over southeast WI early this morning. There's a back edge to the more intense bands as we lose the potential vorticity advection, but sufficiently deep moisture exists in the dendritic growth zone until the next arctic front reaches us around 12z/6am. Drier air will spread in quickly, but we should still see some scattered light snow showers/flurries until the clouds move out mid to late morning. The morning commute may have some slick spots on roadways due to the cold temperatures, overnight snow, and light snow showers lingering longer. Brisk northwest winds will persist through the night as cyclonic flow continues aloft and southern WI is within the tight pressure gradient between the exiting surface low and the high pressure spreading into the Upper Midwest. Low temps will be in the single digits below zero, so wind chill values are expected to dip down to around -20 for a few hours early Thu morning, just low enough to reach wind chill advisory criteria. We will wait for one more model run to make the call about the headline (per coordination with other WI NWS neighbors). LONG TERM... Thursday through Saturday...Forecast Confidence High. High pressure will build south from Canada to end the week, bringing a return to single digit highs and lows between 5 and 10 below zero. Winds will be steady from the northwest into Friday, and a Wind Chill Advisory may eventually be needed for the Thursday night/Friday morning timeframe. The Arctic high will move south and be directly over the area Saturday morning, giving us a very cold start to the day, but thankfully with little in the way of wind. Saturday Night through Monday...Forecast Confidence Low to Medium. Split flow will prevail across the CONUS during this time, with two waves of note for the region. The first will be a northern stream shortwave that is expected to dive south into the Great Lakes from Manitoba Saturday night into Sunday. This may bring a quick shot of light snow to the northern portion of the forecast area Saturday night, though for now, guidance keeps the bulk of the QPF north. Perhaps of more interest will be a wave coming out over the Rockies. A surface low is expected to form somewhere in the vicinity of the lower Missouri or Ohio Valleys Sunday into Monday. For now, the expected track of the system would keep most of the heavier precipitation to the south of Wisconsin, though model agreement hasn't been stellar. Any northward shift could result in heavier precipitation across the southern part of the state. Southerly winds ahead of this system will help boost temperatures, with areas south of I-94 perhaps flirting with the freezing mark. Temperatures will be highly dependent on the track of the surface low, however, so confidence is on the lower side with these as well. Tuesday and Wednesday...Forecast Confidence Medium to High. Models are in good agreement in bringing a large area of Canadian high pressure south into the region behind the departing storm system. This would suggest a return to well-below average temperatures once again. AVIATION(09Z TAFS)... Ceilings are generally remaining above 3500 feet within these snow showers, with the exception of a few locations dropping to MVFR/2500 ft in the heavier snow. Look for snow showers to diminish in intensity from west to east through 12z, but they will linger into the mid to late morning hours until the skies clear as the dry, arctic air spreads in. MARINE... The small craft advisory will expire at 9z as planned. Brisk northwest winds will persist through tonight, but gusts are expected to be around 22 knots or lower. Therefore, we did not extend the small craft advisory, but small craft should exercise caution. The brisk northwest winds will approach small craft advisory levels for much of the week, but gusts are expected to remain just below 25 knots. && .MKX WATCHES/WARNINGS/ADVISORIES... WI...None. LM...None. && Update...Gehring Today/Tonight and Aviation/Marine...Cronce Thursday THROUGH Tuesday...Boxell
Hazardous weather outlook, Jan 3, 12:00 PM CST, 1 hour 39 minutes before
Hazardous Weather Outlook National Weather Service Milwaukee/Sullivan WI 1200 PM CST Wed Jan 3 2018 WIZ046-047-051-052-056>060-062>072-041800- Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge- Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee- Lafayette-Green-Rock-Walworth-Racine-Kenosha- 1200 PM CST Wed Jan 3 2018 This Hazardous Weather Outlook is for portions of east central Wisconsin, south central Wisconsin. .DAY ONE...This Afternoon and Tonight A Wind Chill Advisory may be needed late tonight through Thursday morning as wind chill reach advisory levels around 20 below zero. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Another Wind Chill Advisory may be needed Thursday night into Friday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LMZ643>646-041800- Sheboygan to Port Washington WI- Port Washington to North Point Light WI- North Point Light to Wind Point WI- Wind Point WI to Winthrop Harbor IL- 1200 PM CST Wed Jan 3 2018 This Hazardous Weather Outlook is for portions of Lake Michigan. .DAY ONE...This Afternoon and Tonight Brisk northwesterly winds will continue. A Small Craft Advisory may be needed if wind gusts become stronger. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Brisk northwesterly winds will continue Thursday and Friday. A Small Craft Advisory may be needed if wind gusts become stronger. Southerly winds are expected to increase over the weekend, possibly reaching at least Small Craft Advisory levels by Sunday or Monday. www.weather.gov/mkx
Nearby
Wind Chill Advisories in Wisconsin, 2018Every wind chill advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.